LAMICTAL???

Discussion in 'General Parenting' started by peace, Dec 6, 2007.

  1. peace

    peace New Member

    Good morning everyone,
    My difficult child (11 year old) was on depakote, risperdal, and focalin. (been on focalin for quite a while) Depakote make moods alot worse. so we weaned off of that....nothing but focalin for 5 days...some improvement but....not really too much. went back to dr. yesterday, told her everything that is going on....she rx'ed lamictal and seroquel (25mg @ bedtime). She is leaning towards BiPolar (BP) diagnosis. Does anyone have any experience with these medications? I need something good yall. I feel like I keep getting run over by a truck, daily. I know you guys can relate.
    Also, is it normal to have to try several medications to get it right? How long before I know if something is going to work?
     
  2. crazymama30

    crazymama30 Active Member

    Many times several medications must be tried. The one that works just depends on the child/persons body chemistry, in my humble opinion. Many times what did not work for one works great for another. How long has the psychiatrist been trying to find the right medication? It did take us a while to find what would help some without too many side effects.
     
  3. Kjs

    Kjs Guest

    difficult child was on Lamictal for 3 years. he did very well on that alone. Tried mixing in anxiety medication and didn't mix well.
    We weaned him off Lamictal a few months ago. Anger that was once there is not there. Other issues now.
    I really believe Lamictal helped the mood swings tremendously.
     
  4. smallworld

    smallworld Moderator

    Psychiatric medications are an art, not a science, and it is not unusual at all for it to take a while to get the medications right. I have two kids on Lamictal (after several months on Depakote, which made them more irritable and depressed). Lamictal is a mood stabilizer that works best for bipolar depression and treatment-resistant unipolar depression. In order to avoid the dreaded side effect of the Stevens-Johnson rash, you need to titrate it slowly so it may be a few months until your difficult child reaches a therapeutic dose. Once at a therapeutic dose, it generally takes 6 to 8 weeks for full efficacy. However, we did see improvement in our kids after a few weeks, but full stabilization came much later.

    Seroquel is an atypical antipsychotic that is used off-label for anxiety, aggression and sleep. I assume that low dose at bedtime is being used to help your difficult child get to sleep. Side effects include sleepiness, weight gain and dystonia.
     
  5. peace

    peace New Member

    Well, he has been on nearly every stimulant there is...for adhd. He tried Stratera also. Zoloft. The zoloft was great for about 2 weeks then he started having really agressive thoughts and actions. More than usual. Seems since he turned 11 all hell has broken loose.
    Do yall remember how long it took with the Lamictal to see any results?
    Thanks again....
     
  6. peace

    peace New Member

    Smallworld...thank you. We are starting very low and upping the dose once a week. I sure wish there was a overnight medication that worked great!!!
     
  7. LOVESDOLPHINS

    LOVESDOLPHINS New Member

    I HAVE 1 KID ON 36 MG OF CONCETRA, 0.1 MG COLINDINE, 100 MG OF SEOQUERAL AND THAT JUST IN THE AM. THEN AT NOON HE GETS 200 MG MORE OF SEROQUEAL THEN AT 3:00 HE GET 15 MG OF RITILIN AND THE AT BED HE GET 0.1 MG OF COLINDINE AND 100 MG OF SEROQUEAL. I THINK THE SEROQUEAL WORKS GREAT FOR MY KIDS AT LEAST. I ALWAYS TRY TO REMIND MY difficult child THAT HIS MOTOR IS RUNNING TO FAST LIKE TIGGER AND THAT HE NEEDS TO SLOW DOWN TO POOH SPEED BECAUSE POOH IS JUST RIGHT AND EYORE IS TOO SLOW. I HAVE BiPolar (BP) AND I TAKE LAMICTAL AND IT ALSO WORKS WELL FOR ME BUT I WAS VERY INPATIENT FOR IT TO TAKE FULL EFFECT. I FIND THAT SEROQUAL MIXED WITH CLOINDINE MAKES A GREAT SLEEPLY COCKTAIL. SORRY FOR ALL CAPS, FORGOT IT WAS ON. we have tried paxil, tegrtal, resperidal, phenobarital, addreall, wellbutrin, topamax, colindine, seroqueal, conceta. i think thats all. but its a lot i think. any way my other difficult child is going through a medication change right now because his medications have not been adjusted in 2 years because we finally got him on a great mix that worked well for him,but with him growing and being pre- puberty he has become very defint and cussing and very descructive. please forgive me and my spelling this forum thing is very new to me i just hope i am doing it right.
     
  8. Kjs

    Kjs Guest

    For us, Lamictal showed some positive signs within a few weeks. His therapeutic level was 150mgs. Once he was there he stabalized very well. Tried adding in something for anxiety twice in the three years, both times it failed.
    We raised Lamictal to 200mgs that did not work well. You will need to find what dose will work. Hoping this medication works for you.
     
  9. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    IF he's possibly bipolar, stimulants won't help and can even make him worse. I know he's been on it a long time, but maybe it's hurting him, rather than helping him.
    My psychiatrist does NOT believe in adding more than one medication at a time, and he waits a while before he adds another one. Why? Because if there is a side effect, and you have added two medications, how can you know which one is causing the trouble if you have added two at once? Also, medication withdrawal (looks like Depakote and Risperdal withdrawn at the same time) can ALSO cause bad symptoms. I don't like your psychiatrists method of medicating. You may want to get another opinion from another psychiatrist (another guy or gal with that ole MD :wink: ) I also recommend a neuropsychologist exam--they are awesome. Sounds like the doctor is just saying, "Well...let's see, we'll try THIS now." My son went through that and I'd hate to see another child being experimented on. Yes, it's hit or miss, but first make sure you know which disorder you are medicating. It can be scary when a child is given a medication that can make him worse. By the way, any mood stabilizer, including Depakote, can't be judged as "not working" until the child has been on it for eight full weeks at a therapeutic level. Often kids get worse at first, then get better. However, Depakote was EVIL in our house...lol. Anyways, I wish you luck. If you happen to hit the library soon, I'd check out "The Bipolar Child" by Janice and Dimitri Papalous. It's GREAT and talks a lot about medication. You can also buy it in any book store.
     
Loading...